Published online Jul 6, 2022. doi: 10.12998/wjcc.v10.i19.6710
Peer-review started: January 24, 2022
First decision: March 12, 2022
Revised: April 13, 2022
Accepted: May 17, 2022
Article in press: May 17, 2022
Published online: July 6, 2022
Enteric-coated medications are supposed to pass intact through the gastric environment and to release the drug content into the small intestine or the colon. Before dissolution of the enteric coating, they may appear hyperdense on computed tomography (CT). Unfortunately, few reports have been published on this topic so far. In this case report, the hyperdense appearance on contrast-enhanced CT of an enteric-coated mesalamine tablet was initially misinterpreted as a jejunal gastrointestinal stromal tumor (GIST).
An asymptomatic 81-year-old male patient, who had undergone laparoscopic right nephrectomy four years earlier for stage 1 renal carcinoma, was diagnosed with a jejunal GIST at the 4-year follow-up thoraco-abdominal CT scan. He was referred to our hub hospital for gastroenterological evaluation, and subsequently underwent 18-fluorodeoxyglucose positron emission tomography, abdominal magnetic resonance imaging, and video capsule endoscopy. None of these examinations detected any lesion of the small intestine. After reviewing all the CT images in a multidisciplinary setting, the panel estimated that the hyperdense jejunal image was consistent with a tablet rather than a GIST. The tablet was an 800 mg delayed-release enteric-coated oral mesalamine tablet (Asacol®), which had been prescribed for non-specific colitis, while not informing the hospital physicians.
Delayed-release oral mesalamine (Asacol®), like other enteric-coated medications, can appear as a hyperdense image on a CT scan, mimicking a small intestinal GIST. Therefore, a detailed knowledge of the patients’ medications and a multidisciplinary review of the images are essential.
Core Tip: Enteric-coated tablets may appear as hyperdense images on computed tomography (CT) scan, and lead to misdiagnosis, for example of small intestinal gastrointestinal stromal tumors which usually show homogeneous enhancement on contrast-enhanced CT phases. Therefore, when observing small hyperdense lesions in the gastrointestinal tract on CT scan, physicians should be aware of possible radiopaque medications. A perfect knowledge of the patients’ medical treatment (even occasional) and a multidisciplinary review of all the images are essential to avoid misdiagnosis and unnecessary investigations.